WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 3
- Education and Training 2
- Error Reporting and Analysis 1
- Human Factors Engineering 3
- Quality Improvement Strategies 4
- Specialization of Care 1
- Teamwork 1
- Technologic Approaches 4
- Alert fatigue 1
- Device-related Complications 1
- Interruptions and distractions 1
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 6
- Surgical Complications 1
Curtiss B. Cook, MD; January 2009
Admitted to the hospital for surgery, a man with type 1 diabetes mellitus asked the staff to leave his home insulin pump in place but did not mention that he was adjusting his insulin pump himself based on serial glucose measurements. As the patient was also receiving an intravenous insulin infusion, he developed hypoglycemia.
Clarence H. Braddock III, MD, MPH; November 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Richard Hellman, MD; March 2007
For a woman with insulin-dependent diabetes mellitus, the admitting medical team ordered sliding scale insulin. Her blood glucose levels became very difficult to control, and she developed diabetic ketoacidosis. In the morning, the physician instituted a more appropriate insulin regimen.
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Russ Cucina, MD, MS; April 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.
- Spotlight Case
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD; May 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.